Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Positivity of integrated random walks

Vladislav Vysotsky

Full-text: Open access


Take a centered random walk $S_{n}$ and consider the sequence of its partial sums $A_{n}:=\sum_{i=1}^{n}S_{i}$. Suppose $S_{1}$ is in the domain of normal attraction of an $\alpha$-stable law with $1<\alpha\le2$. Assuming that $S_{1}$ is either right-exponential (i.e. $\mathbb{P}(S_{1}>x|S_{1}>0)=\mathrm{e}^{-ax}$ for some $a>0$ and all $x>0$) or right-continuous (skip free), we prove that

\[\mathbb{P}\{A_{1}>0,\dots,A_{N}>0\}\sim C_{\alpha}N^{{1}/{(2\alpha)}-1/2}\]

as $N\to\infty$, where $C_{\alpha}>0$ depends on the distribution of the walk. We also consider a conditional version of this problem and study positivity of integrated discrete bridges.


Soit $S_{n}$ une marche aléatoire centrée, nous considérons la suite de ses sommes partielles $A_{n}:=\sum_{i=1}^{n}S_{i}$. Nous supposons que $S_{1}$ est dans le domaine d’attraction normale d’une loi $\alpha$-stable avec $1<\alpha\le2$. En supposant que $S_{1}$ est soit exponentielle à droite (i.e. $\mathbb{P}(S_{1}>x|S_{1}>0)=\mathrm{e}^{-ax}$), soit continue à droite (i.e. $\mathbb{P}(S_{1}=1|S_{1}>0)=1$), nous prouvons que

\[\mathbb{P}\{A_{1}>0,\dots,A_{N}>0\}\sim C_{\alpha}N^{{1}/{(2\alpha)}-1/2}\]

quand $N\to\infty$, où $C_{\alpha}>0$ dépend de la distribution de la marche. Nous considérons aussi une version conditionnelle de ce problème et nous étudions la positivité de ponts discrets intégrés.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 50, Number 1 (2014), 195-213.

First available in Project Euclid: 1 January 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G50: Sums of independent random variables; random walks 60F99: None of the above, but in this section

Integrated random walk Persistence One-sided exit probability Unilateral small deviations Area of random walk Sparre–Andersen theorem Stable excursion Area of excursion


Vysotsky, Vladislav. Positivity of integrated random walks. Ann. Inst. H. Poincaré Probab. Statist. 50 (2014), no. 1, 195--213. doi:10.1214/12-AIHP487.

Export citation


  • [1] F. Aurzada and S. Dereich. Universality of the asymptotics of the one-sided exit problem for integrated processes. Ann. Inst. Henri Poincaré Probab. Stat. 49(1) (2013) 236–251.
  • [2] J. Bertoin. Lévy Processes. Cambridge University Press, New York, 1996.
  • [3] P. Billingsley. Convergence of Probability Measures, 2nd edition. Wiley, New York, 1999.
  • [4] E. Bolthausen. On a functional central limit theorem for random walks conditioned to stay positive. Ann. Probab. 4 (1976) 480–485.
  • [5] F. Caravenna and J.-D. Deuschel. Pinning and wetting transition for ($1+1$)-dimensional fields with Laplacian interaction. Ann. Probab. 36 (2008) 2388–2433.
  • [6] A. Dembo, J. Ding and F. Gao. Persistence of iterated partial sums. Ann. Inst. Henri Poincaré Probab. Stat. 49(3) (2013) 873–884.
  • [7] R. A. Doney. Conditional limit theorems for asymptotically stable random walks. Z. Wahrsch. Verw. Gebiete 70 (1985) 351–360.
  • [8] R. A. Doney. One-sided local large deviation and renewal theorems in the case of infinite mean. Probab. Theory Related Fields 107 (1997) 451–465.
  • [9] V. A. Egorov. On the rate of convergence to a stable law. Theor. Probab. Appl. 25 (1980) 180–187.
  • [10] W. Feller. An Introduction to Probability Theory and Its Applications 2. Wiley, New York, 1966.
  • [11] P. Greenwood and M. Shaked. Fluctuations of random walk in $R^{d}$ and storage systems. Adv. in Appl. Prob. 9 (1977) 566–587.
  • [12] I. A. Ibragimov and Yu. V. Linnik. Independent and Stationary Sequences of Random Variables. Wolters-Noordhoff, Groningen, 1971.
  • [13] Y. Isozaki and S. Watanabe. An asymptotic formula for the Kolmogorov Diffusion and a refinement of Sinai’s estimates for the integral of Brownian motion. Proc. Japan Acad. Ser. A 70 (1994) 271–276.
  • [14] S. Janson. Brownian excursion area, Wright’s constants in graph enumeration, and other Brownian areas. Probab. Surveys 4 (2007) 80–145.
  • [15] H. Kesten. Ratio theorems for random walks II. J. Anal. Math. 11 (1963) 323–379.
  • [16] S. M. Majumdar. Persistence in nonequilibrium systems. Current Sci. 77 (1999) 370–375.
  • [17] S. V. Nagaev. On the asymptotic behaviour of one-sided large deviation probabilities. Theory Probab. Appl. 26 (1982) 362–366.
  • [18] S. Resnick and P. Greenwood. A bivariate stable characterization and domains of attraction. J. Multivariate Anal. 9 (1979) 206–221.
  • [19] M. Shimura. A class of conditional limit theorems related to ruin problem. Ann. Probab. 11 (1983) 40–45.
  • [20] Ya. G. Sinai. Distribution of some functionals of the integral of a random walk. Theor. Math. Phys. 90 (1992) 219–241.
  • [21] V. A. Vatutin and V. Wachtel. Local probabilities for random walks conditioned to stay positive. Probab. Theory Related Fields 143 (2009) 177–217.
  • [22] V. Vysotsky. Clustering in a stochastic model of one-dimensional gas. Ann. Appl. Probab. 18 (2008) 1026–1058.
  • [23] V. Vysotsky. On the probability that integrated random walks stay positive. Stochastic Process. Appl. 120 (2010) 1178–1193.
  • [24] V. M. Zolotarev. One-Dimensional Stable Distributions. Amer. Math. Soc., Providence, RI, 1986.